Alert archive / Nevada / Lake Wind Advisories in 2021
Lake Wind Advisory 66, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Dec 31, 2021, 2:12 AM PST for 4 counties in Nevada. It took effect at Dec 31, 2021, 10:00 AM PST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2021, 2:12 AM PST (10:12 UTC)
- In effect from
- Dec 31, 2021, 10:00 AM PST
- Expired
- Dec 31, 2021, 5:00 PM PST
- In force
- 7 hr
- Issued by
- NWS Reno, NV
Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2258 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713 WWUS75 KREV 311012 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 212 AM PST Fri Dec 31 2021 NVZ004-010100- /O.NEW.KREV.LW.Y.0066.211231T1800Z-220101T0100Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 212 AM PST Fri Dec 31 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM PST THIS AFTERNOON FOR PYRAMID LAKE... * WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph. Waves 2 to 4 feet. * WHERE...Pyramid Lake. * WHEN...From 10 AM this morning to 5 PM PST this afternoon. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Dec 31, 2:12 AM PST, 0 minutes earlier.
Area forecast discussion, Dec 31, 2:12 AM PST, 0 minutes before
Area Forecast Discussion
National Weather Service Reno NV
212 AM PST Fri Dec 31 2021
.SYNOPSIS...
Brisk northwest winds and a few light snow showers today due to a
cold frontal passage today. Dry and chilly conditions will
prevail for the New Year's weekend. Another winter storm with
mountain snow, light valley rain and snow, and widespread strong
gusty winds is in the queue for early next week.
&&
.DISCUSSION...
Main story today will be the cold temperatures, the intermittent
snow showers and breezy winds associated with a cold front passing
through the northern Great Basin. Strongest winds will be along
the ridges with gusts 60-70 mph for elevations above 8000 feet.
Surface winds won't be as strong, but the breezes will create
choppy lake conditions at Pyramid Lake today. Aviation concerns
arise as well with an increased risk for turbulence and low level
wind shear as the cold front passes through the region. Another
"bonus" with the increased winds will be the wind chills for today
and overnight for NYE celebrations. The northwest winds will
result in single digit to localized below zero wind chills for
mountain locations. Time to layer up and bundle up if you have
backcountry or outdoors NYE plans!
The snow potential will bring some light snow showers to the region,
but accumulations will be limited to a dusting. Some locations in
the Sierra and across portions of north-central Nevada eastward may
see an inch or two. Any additional snow accumulation may result
in renewed travel difficulties. Keep these folks on speed dial or
bookmarked for road conditions: CalTrans (1-800-427- ROAD or
roads.dot.ca.gov) and NDOT (511/nvroads.com)
While the winds will be dropping off by midnight, even the light
breezes will chill to the bone if you aren't properly dressed. It
will be a good night to rock those sweatpants and leisure-wear
outfits at home. Going into New Year's Day, highs for most
locations will not reach the freezing mark. Temperatures will
remain below average through the weekend. Ridge winds will begin
to increase Sunday in advance of the next storm with initial
projections in the 35-50 mph range with gusts 60+ mph, especially
by afternoon.
We'll call this next section: "Dude, where's my storm?"
Not to be too pessimistic, but much of the ensemble guidance is
really dropping off for this incoming storm in terms of QPF and snow
chances for Monday-Wednesday. Unfortunately, the wind signal
continues to trend upwards, especially for western Nevada. Will
there be snow in the Sierra? Yes, but the trend is lower and the
best potential will be limited to Highway 50 northward. Sorry,
Mono county.
* WINDS: This could be a significant wind event for the region,
particularly for areas along the Highway 395 and Interstate
580 corridors. ECMWF EFI continues to highlight the potential
for a strong wind event as a strong upper level jet pushes
into northern CA/northern Great Basin. Here are some
probabilities of wind gusts exceeding 60+ MPH (damaging
gusts) for a handful of locales from Monday night to
Tuesday evening.
- Surprise Valley 70%
- US-395 Stead to Susanville 65%
- Tahoe Basin 55%
- Reno/Sparks/Carson 50%
- US-395 Mono 50%
- West Central NV 20%
-- Sierra Ridges 70% chance of gusts 80+ MPH
When it comes to damaging winds, here is what we worry about:
Tree falls, aviation delays/cancellations due to wind shear and
turbulence, road restrictions for high profile vehicles, and
localized areas of blowing snow (snow ratios look mid-range for
less blowing snow potential) in the Sierra and in northeast CA
above 5000 feet. Can't rule out power outages and fence damage as
well.
* SNOW: Snow amounts in the forecast have gone down again,
especially for locations south of Highway 50. The track of
the system is playing a big role in limiting the
precipitation potential as well as influencing the snow
levels. Rain/snow potential for western Nevada also isn't
looking spectacular, hence the focus on the wind impacts.
While snow amounts are less certain, we are still forecasting
appreciable snow amounts for areas above 7000 feet in the
northern Sierra and for locations in northeastern CA.
Key Points for the storm next week:
Even with the lower snow potential, plan on major impacts to
travel in the Sierra from Alpine county northward. Areas west of
Susanville along Highways 44 and 36 may also be dealing with snow
impacts. Even light snowfall will result in a travel mess,
especially with higher holiday traffic volume. Another "bonus", is
that the winds could impact your "plan B" routes next week.
Strong winds may result in travel restrictions for high profile
vehicles and possible delays to air travel, especially for lower
elevations of northeast CA and western NV along the Highway 395
and Interstate 580 corridor.
-Edan
&&
.AVIATION...
Gusty winds across ridgelines with FL100 winds sustained 30-35
kts. Some winds are still mixing down into the lower valleys,
while other locations have already had inversions set up this
morning. Wind gusts for foothill and wind prone locations will
stay around 15-20 kts through the morning. Winds as well as the
increasing cloud cover will limit the freezing fog potential this
morning (<5% chance).
Backdoor cold front drops through the region from the north to south
today with winds turning northwest behind the front. A period of
wind shear is possible along the frontal boundary. A few snow
showers are possible today but accumulations will remain light
(dusting most places, isolated spots up to 1").
-Dawn/Edan
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 10 AM this morning to 5 PM PST this
afternoon for Pyramid Lake in NVZ004.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoNearby
Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.